Please fill in our form and one of our experts will get back to you. Alternatively, call our 24 hour number on: 0113 245 8549
Bungled prescriptions: why you should check what you are taking
Examples of why everyone should check the medication they are prescribed.
I have a 3 year old client who had a medical condition that requires regular medication. She developed sore eyes, swollen hands and feet, a fever and a relentless thirst. Her mother was clearly concerned about what was wrong. Days passed and the tot was no better so her GP was consulted without improvement.
This alarming condition went on for a month with Mum caring for her child who was often up all night. At this point Mum went to collect her daughter’s repeat prescription and discovered that her regular prescription for medication had been over dispensed by 100% meaning her young child had been receiving a double of dose of medication. The drugs were stopped and the tot soon recovered.
Another client of mine, an 18 year old cancer patient, had a highly toxic chemotherapy drug injected into his spine rather than into his vein. The client, Wayne Jowett, actually in remission from his cancer at the time when the drug was administered, suffered intense pain before lapsing into unconsciousness for nearly a month. He tragically died from a creeping paralysis that finally stopped his heart.
A study on medication errors published by the Healthcare Commission found that around 1200 patients had died in the previous year due to errors in prescriptions or an adverse reaction to drug.
One hospital reported several mistakes, including a cancer patient being prescribed the sleeping tablet, Temazepam, instead of the anti-cancer drug, Tamoxifen; a toxic medicine prescribed daily, instead of weekly; and, the contraceptive steroid injection prescribed in place of an anti-psychotic drug.
The National Patient Safety Agency reported that about 6.5% of all patients admitted to hospital “experienced medication-related harm”. Although 80% of those resulted in no injury to the patient, there were 92 incidents of severe harm or death. Most errors (around 57%) were due to the patient receiving the wrong frequency or strengths of medication. 10% of these affected children under 4 years old.
The agency admitted the figures were likely to be conservative and did not take account of errors made in community pharmacies.
People do not always realise that they have been a victim of a medication error. They may attribute any unusual effect to their illness, so the errors never come to light. It is a significant health issue and the implications for the individual can vary from relatively short-term effects to fatality.
Any death is one too many and a tragedy for the patients and their families. Even where a patient has not been severely injured, the repercussions can be very distressing. People may have to undergo hospital investigations and treatment, sometimes for many months, as a result, all on top of the original illness.
Pharmacists do not deny the prescription problem is significant. How we deal with it is another matter. Some suggest that a checking system should be in place in every pharmacy but, to be fair to pharmacists, 70% of prescription problems arise because the prescription is handwritten and unclear. GPs often use computerised prescriptions to try and eliminate this risk but in most hospitals, prescriptions are still hand written.
Medication errors fortunately only account for a small fraction of total hospital safety issues and although the figures I have outlined above certainly merit attention some comfort can be taken from the fact that 2.5 million prescriptions are written everyday and the vast majority of these are dispensed correctly, without incident.
My advice is still however to always check prescriptions thoroughly, every time.